Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 4, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Mar 2, 2017, 10:30 AM CST for 13 counties in Kansas. It took effect at Mar 2, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 2, 2017, 10:30 AM CST (16:30 UTC)
- In effect from
- Mar 2, 2017, 12:00 PM CST
- Expired
- Mar 2, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 43 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 4.5 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2173 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756 WWUS83 KTOP 021630 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 1030 AM CST Thu Mar 2 2017 KSZ011-012-023-024-026-038>040-054>056-058-059-030000- /O.NEW.KTOP.FW.W.0004.170302T1800Z-170303T0000Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 1030 AM CST Thu Mar 2 2017 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 18 TO 20 PERCENT, WIND GUSTS OF 25 TO 30 MPH AND DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, AND 059... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect until 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, and 059. * WIND...WEST-NORTHWEST 15 TO 20 MPH WITH GUSTS TO 30 MPH. * HUMIDITY...18 TO 22 PERCENT * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
936 WWUS83 KTOP 022352 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 552 PM CST Thu Mar 2 2017 KSZ011-012-023-024-026-038>040-054>056-058-059-030100- /O.EXP.KTOP.FW.W.0004.000000T0000Z-170303T0000Z/ Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 552 PM CST Thu Mar 2 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR RELATIVE HUMIDITY OF 18 TO 20 PERCENT, WIND GUSTS OF 25 TO 30 MPH AND DRY FUELS FOR FIRE WEATHER ZONES 011, 012, 023, 024, 026, 038, 039, 040, 054, 055, 056, 058, AND 059... Winds have started to diminish and relative humidities are starting to rise...therefore the red flag warning will be allowed to expire. Winds and dry conditions will continue to exacerbate fire concerns for the next several days. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 2, 5:26 AM CST, 5 hours 4 minutes earlier.
Area forecast discussion, Mar 2, 5:26 AM CST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Topeka KS 526 AM CST Thu Mar 2 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 348 AM CST Thu Mar 2 2017 Northwest flow remains in place with IR and water vapor imagery suggesting a weak wave moving southeast across the Dakotas early this morning. Surface pressure trends were generally positive in recent hours, though an area of falls was over central Nebraska with a weak surface wave to the northwest. The weak upper wave continues on southeast and reaches the mid- Mississippi Valley this evening. A weak cold front will pass through in the mid-morning to mid afternoon hours with modest cold air advection. This will bring low level temps back to near Wednesday's levels after overnight warm air advection for highs to again be in the 50s. Gusty west to northwest winds will be the rule with perhaps some mid cloud as deep mixing occurs. Have again gone below most guidance for lows with winds diminishing quickly this evening and little if any cloud. .LONG TERM...(Friday through Wednesday) Issued at 348 AM CST Thu Mar 2 2017 Friday through Monday continues to exhibit a strong warming trend as the long wave trough over the northeastern CONUS shifts slowly east and weak ridging builds into the central Plains by Saturday. Hazardous fire weather conditions have been a focus of the forecast for Friday and Saturday. The synoptic pattern supports south to southwesterly low level winds with ample sunshine and deep mixing both days. Also, substantial dry air above the boundary layer in the presence of these wind/mixing conditions is strongly supportive of daytime dewpoint temperatures going quite a bit lower than a majority of model guidance. Have thus trended lower with afternoon dewpoints especially on Friday and have also forecast wind speeds and gusts toward the high end of model guidance given the strong pressure gradient and efficient mixing. The end result is very high fire danger with potential to reach red flag criteria especially on Friday. A strong storm system will begin to move on shore over the Pacific northwest early Sunday. While model differences remain in specifically how this energy will evolve, consensus is good that it will move across the northern and Central Plains with the timing of strongest forcing crossing the local area late Monday. Consensus is also good that moderate moisture return into the region should bring surface dewpoints into the 50s and possibly approaching 60 by late Monday. Finally, consensus is strong that a surface front will cross the area at some point coincident with very strong lapse rates and vertical shear. The primary uncertainty in the this period of the forecast is frontal timing and loosely-related instability. Current operational GFS/ECMWF both suggest warm sector MLCAPE less than 1000 J/kg which is not particularly impressive. At the same time, pattern recognition and the substantial magnitude of upper and lower level wind fields points to a non-negligible severe weather potential. For now will continue into future forecasts with a close eye on this storm particularly late Monday, and will be especially interested in moisture quality, frontal timing, and instability quality as they pertain to severe weather potential. Forecast confidence beyond Tuesday decreases sharply with substantial differences across model guidance in the overall weather patterns. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 526 AM CST Thu Mar 2 2017 VFR conditions will continue. Winds continue to be the main challenge with veering and increasing speeds through 19Z. Gusts again look to be stronger than typically expected with deep mixing occurring. && .FIRE WEATHER... Issued at 348 AM CST Thu Mar 2 2017 Today brings another day of at least Very High fire danger for the entire area, with some potential for Extreme for a brief period in the afternoon. The weak cold front passes during the daylight hours, with southwest winds becoming northwest. Gusts could pick up rather quickly this morning, but the most wind is anticipated in the afternoon with deep mixing potentially bringing gusts up to 35 mph. This stronger wind is likely to be in southern areas, where most short range guidance allows dewpoints to fall into the teens and RH values to near 20%. To the north, this same guidance pushes dewpoints back into the 20s in the afternoon, and observations behind the front early this morning support these higher values. Am not very confident in the specifics of RH values today, and getting more than an hour of all elements to come together to reach Red Flag values is hard to expect. Will hold off of a Warning at this point. Friday looks to be windier than Thursday and still dry. The main question will be how dry it gets in the afternoon. Current indications point to at least very high fire danger with MinRH in the 20-28% range for the entire forecast area. Once again, the large scale weather pattern and vertical distribution of moisture suggest that it could be a bit drier yet...possibly closer to the 15-20% range for north central and east central KS in particular. Peak wind gusts in the afternoon should be out of the south to southwest at 25-32 mph so we will be closely monitoring this period for fire product issuance. Saturday should be a bit warmer and windier than Friday, but will probably see a slight increase in low level moisture as well. Timing of this moisture influx will be important, and if it should delay by a few hours there is potential for another day of RH bordering on the 20% threshold. For now have the whole area in the 20-30% range for MinRH with afternoon wind gusts frequently in the 30-40 mph range from the south or southwest. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Barjenbruch AVIATION...65 FIRE WEATHER...65
Hazardous weather outlook, Mar 2, 4:08 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 408 AM CST Thu Mar 2 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-031015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 408 AM CST Thu Mar 2 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. The entire area will have very high fire danger today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Very high fire danger is likely again both on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.